Alert archive / Georgia / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 133, NWS Atlanta, GA

March 31, 2005Baldwin County, Jones County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Mar 31, 2005, 5:40 AM EST for Baldwin County, Jones County, Georgia. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 31, 2005, 5:40 AM EST (10:40 UTC)
Expired
Mar 31, 2005, 6:15 AM EST
In force
35 min
Issued by
NWS Atlanta, GA
Area
Counties, with a storm outline in the text

Counties Baldwin County, GA, Jones County, GA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 10.7 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2005-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2005-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2888 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 311040
SVRFFC
GAC009-169-311115-
/O.NEW.KFFC.SV.W.0133.050331T1040Z-050331T1115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
540 AM EST THU MAR 31 2005

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BALDWIN COUNTY IN CENTRAL GEORGIA
  JONES COUNTY IN CENTRAL GEORGIA

* UNTIL 615 AM EST

* AT 537 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 14
  MILES WEST OF MIDWAY-HARDWICK...AND MOVING EAST AT 45 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  MILLEDGEVILLE.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3311 8356 3295 8351 3303 8308 3321 8321

$$
1 follow-up statement
000 
WWUS52 KFFC 311057
SVSFFC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
557 AM EST THU MAR 31 2005

GAC169-311107-
/O.CAN.KFFC.SV.W.0133.000000T0000Z-050331T1115Z/
JONES-
557 AM EST THU MAR 31 2005

...THE SEVERE THUNDERSTORM WARNING FOR JONES COUNTY IS CANCELLED...


IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3313 8343 3296 8339 3303 8308 3321 8321

$$

GAC009-311115-
/O.CON.KFFC.SV.W.0133.000000T0000Z-050331T1115Z/
BALDWIN-
557 AM EST THU MAR 31 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 615 AM EST FOR
BALDWIN COUNTY...

AT 552 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR MILLEDGEVILLE...MOVING EAST AT 45 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.


IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3313 8343 3296 8339 3303 8308 3321 8321

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 31, 5:15 AM EST, 25 minutes earlier.

Area forecast discussion, Mar 31, 5:15 AM EST, 25 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
515 AM EST THU MAR 31 2005

.SHORT TERM...
RATHER BUSY THIS MORNING WITH FLOODING POTENTIAL AND SEVERE WEATHER.
WENT WITH A BLEND OF THE GFS/ETA THROUGH DAY 3. ETA IS COMING MORE
IN LINE WITH GFS PER THE SURFACE LOW POSITION REMAIN TO OUR WEST
THURSDAY NIGHT AND MOVING NORTHWEST FRIDAY. THIS WILL KEEP MOST OF
THE CWA IN THE WARM SECTOR FRIDAY. THIS WILL KEEP THE CWA IN A
FLOODING/SEVERE WEATHER THREAT NOT ONLY TODAY...BUT ALSO AGAIN ON
FRIDAY UNTIL THE COLD FRONT PASSES BY. STRONG NORTHWEST WINDS FRIDAY
NIGHT AND SATURDAY WITH GUSTS TO NEAR 30 MPH OVER MUCH OF THE CWA.

AS FOR TODAY...HPC HAS AXIS OF HEAVY RAIN OVER NORTH
GEORGIA...SHIFTING TO CENTRAL GEORGIA THIS AFTERNOON. THESE AREAS
ARE ALREADY SATURATED AND THE FFG SHOWS THIS. FOR THIS REASON WILL
ISSUE A FLASH FLOOD WATCH FOR PARTS OF NORTH AND CENTRAL GA FOR
TODAY.

.LONG TERM...
BUMPED UP THE WIND SPEEDS AND GUSTS ON SATURDAY WITH COOLER TEMPS
THAT ARE IN LINE WITH THE NEW GUIDANCE. OTHERWISE NO CHANGES PLANNED.

&&

.AVIATION...
LINE OF EXTENSIVE CONVECTION IN WARM AIR AHEAD OF SLOW MOVING COLD
FRONT WILL BE THE THING TO WATCH. MOST CEILINGS ASSOCIATED WITH PCPN
HAVE COME DOWN TO 2500-5000 FT. WILL NEED TO WATCH FOR IFR CEILINGS
ASSOCIATED WITH HEAVIER PCPN. EXPECT IFR VSBYS DUE TO HEAVY SHOWERS
AND T-STORMS. SURFACE WINDS GENERALLY S WILL TREND TO THE SW 10 KTS
OR LESS. CONVECTION HAS CAUSED THE WIND DIRECTIONS AND SPEEDS TO BE
HIGHLY VARIABLE. BDL

&&

.PRELIMINARY POINT TEMPS/POPS...
ATLANTA         71  57  66  44 /  80  60 100  40
ATHENS          71  54  69  47 /  90  40 100  60
GAINESVILLE     69  55  65  46 /  80  40 100  60
ROME            74  55  66  45 /  80  60  90  50
COLUMBUS        76  62  73  49 /  80  70 100  40
MACON           74  60  73  50 /  90  60 100  60

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
GA...FLASH FLOOD WATCH PARTS OF NORTH AND CENTRAL GEORGIA TODAY.

&&

17/99
Hazardous weather outlook, Mar 31, 2:46 AM EST, 2 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
246 AM EST THU MAR 31 2005

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-010745-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-CRAWFORD-
CRISP-DADE-DAWSON-DE KALB-DODGE-DOOLY-DOUGLAS-EMANUEL-FANNIN-FAYETTE-
FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-GWINNETT-HALL-HANCOCK-
HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-JASPER-JEFFERSON-JOHNSON-
JONES-LAMAR-LAURENS-LUMPKIN-MACON-MADISON-MARION-MERIWETHER-MONROE-
MONTGOMERY-MORGAN-MURRAY-MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-
OGLETHORPE-PAULDING-PEACH-PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-
SCHLEY-SOUTH FULTON-SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-
TELFAIR-TOOMBS-TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-
WARREN-WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
246 AM EST THU MAR 31 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY.

...ISOLATED THUNDERSTORMS EXPECTED TODAY INTO THIS EVENING...

.SYNOPSIS...
A SLOW MOVING COLD FRONT APPROACHING THE TENNESSEE VALLEY THIS
MORNING...WILL MOVE INTO NORTH GEORGIA TONIGHT AND BECOME NEARLY
STATIONARY.

.PRIMARY HAZARD...
THE PRIMARY HAZARD WILL BE LARGE HAIL. DAMAGING WINDS WILL ALSO BE
POSSIBLE.

.DISCUSSION...
AN INCREASINGLY MOIST AIRMASS WILL CONTINUE OVER THE AREA.
A LOW LEVEL JET WILL INCREASE OVER THE AREA TODAY AS UPPER LEVEL
DISTURBANCES MOVE ACROSS. CAPES OF 1000 TO 2000 CAN BE EXPECTED.
THIS COULD LEAD TO LARGE HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED. EMERGENCY MANAGERS SHOULD MONITOR
THE SITUATION.

.OTHER HAZARDS...
HEAVY RAINFALL ASSOCIATED WITH THUNDERSTORMS COULD PRODUCE LOCALIZED
FLOODING OR FLASH FLOODING.

.DAY TWO THROUGH DAY SEVEN...FRIDAY THROUGH WEDNESDAY.
THERE WILL BE A CHANCE OF SEVERE THUNDERSTORMS AND HEAVY RAINFALL ON
FRIDAY. OTHERWISE NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

&&

FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.

BDL

In the hours before

Special weather statement, Mar 31, 2:13 AM EST, 3 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
213 AM EST THU MAR 31 2005

GAZ006-008-310745-

213 AM EST THU MAR 31 2005

...SIGNIFICANT WEATHER ALERT FOR 40 TO 50 MPH WINDS IN UNION AND
FANNIN COUNTIES UNTIL 245 AM EST...

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN UNION AND
FANNIN COUNTIES UNTIL 245 AM EST...

AT 209 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES SOUTH OF MORGANTON...MOVING NORTHEAST AT
65 MPH.

RAINFALL AMOUNTS BETWEEN 1 TO 2 INCHES CAN BE EXPECTED WITH THIS
STORM OVER THE NEXT HOUR. DRIVERS SHOULD USE CAUTION AS INTENSE
RAINFALL MAY REDUCE VISIBILITIES. PONDING OF WATER ON ROADWAYS IS
ALSO LIKELY. THE THREAT FROM THIS STORM IS EXPECTED TO DIMINISH BY
245 AM EST.
Local storm report, Mar 31, 2:41 AM EST, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
241 AM EST THU MAR 31 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 AM     HAIL             2 SW WHITESVILLE        32.80N 85.06W
03/31/2005  1.75 INCH        HARRIS             GA   PUBLIC

            QUARTER TO GOLFBALL SIZE HAIL.

0153 AM     TSTM WND DMG     8 N TALKING ROCK        34.63N 84.51W
03/31/2005                   GILMER             GA   PUBLIC

            TWO LARGE TREES BLOWN DOWN AND DIME SIZE HAIL.

&&

FFCUSR
Special weather statement, Mar 31, 3:12 AM EST, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
312 AM EST THU MAR 31 2005

GAZ070-071-310845-

312 AM EST THU MAR 31 2005

...SIGNIFICANT WEATHER ALERT FOR PEA-SIZE HAIL AND 40 MPH WINDS IN
MONROE AND LAMAR COUNTIES UNTIL 345 AM EST...

AT 310 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM MILNER TO 20 MILES SOUTH OF BARNESVILLE...
MOVING NORTHEAST AT 45 MPH.

LIGHTNING DETECTION SYSTEMS HAVE INDICATED NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES WITH THIS STORM. RESIDENTS IN THIS AREA SHOULD STAY
INDOORS. ELECTRICAL APPLIANCES AND CORDED TELEPHONES SHOULD NOT BE
USED UNLESS IN AN EMERGENCY. THE THREAT FROM THIS STORM IS EXPECTED
TO DIMINISH BY 345 AM EST.
Local storm report, Mar 31, 3:20 AM EST, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
320 AM EST THU MAR 31 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 AM     HAIL             5 W THOMASTON           32.89N 84.41W
03/31/2005  0.75 INCH        UPSON              GA   LAW ENFORCEMENT

            DIME TO PENNY SIZE HAIL.

&&

FFCUSR
Special weather statement, Mar 31, 5:00 AM EST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
500 AM EST THU MAR 31 2005

GAZ071-072-081-082-311030-

500 AM EST THU MAR 31 2005

...SIGNIFICANT WEATHER ALERT FOR PEA-SIZE HAIL AND 30 TO 40 MPH WINDS
IN CRAWFORD...BIBB...JONES AND MONROE COUNTIES UNTIL 530 AM EST...

AT 456 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM FORSYTH TO ROBERTA...MOVING NORTHEAST AT 50
MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZE HAIL...FREQUENT
CLOUD-TO-GROUND LIGHTNING AND WIND GUSTS TO 40 MPH. BRIEF HEAVY
DOWNPOURS MAY CAUSE PONDING OF WATER ON ROADWAYS. THE THREAT FROM
THIS STORM IS EXPECTED TO DIMINISH BY 530 AM EST.
Special weather statement, Mar 31, 5:04 AM EST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
504 AM EST THU MAR 31 2005

GAZ061-062-073-311030-

504 AM EST THU MAR 31 2005

...SIGNIFICANT WEATHER ALERT FOR PEA-SIZE HAIL AND 30 TO 40 MPH WINDS
IN BALDWIN...HANCOCK AND WARREN COUNTIES UNTIL 530 AM EST...

AT 501 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 11 MILES WEST OF SPARTA TO 27 MILES
SOUTHWEST OF SPARTA...MOVING NORTHEAST AT 40 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZE HAIL...FREQUENT
CLOUD-TO-GROUND LIGHTNING AND WIND GUSTS TO 40 MPH. BRIEF HEAVY
DOWNPOURS MAY CAUSE PONDING OF WATER ON ROADWAYS. THE THREAT FROM
THIS STORM IS EXPECTED TO DIMINISH BY 530 AM EST.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 31, 1:31 AM ESTSevere Thunderstorm WarningFFCHarris29 min
Mar 31, 2:27 AM ESTSevere Thunderstorm WarningFFCTalbot33 min
Mar 31, 2:47 AM ESTSevere Thunderstorm WarningFFCUpson30 min
Mar 31, 5:17 AM ESTSevere Thunderstorm WarningFFCBibb, Jones, Monroe28 min
Mar 31, 6:04 AM ESTSevere Thunderstorm WarningFFCHancock28 min
Mar 31, 7:26 AM ESTSevere Thunderstorm WarningFFCTaliaferro, Warren34 min
Mar 31, 7:33 AM ESTSevere Thunderstorm WarningFFCCoweta, Heard, Meriwether, Troup27 min
Mar 31, 8:06 AM ESTSevere Thunderstorm WarningFFCMeriwether, Pike24 min
Mar 31, 8:17 AM ESTFlash Flood WarningFFCHarris, Heard, Meriwether, Troup3 hr
Mar 31, 8:44 AM ESTSevere Thunderstorm WarningFFCUpson16 min
Mar 31, 8:48 AM ESTSevere Thunderstorm WarningFFCLamar27 min
Mar 31, 9:04 AM ESTSevere Thunderstorm WarningFFCButts, Monroe26 min
Mar 31, 9:11 AM ESTFlash Flood WarningFFCFulton6 hr
Mar 31, 9:20 AM ESTSevere Thunderstorm WarningFFCCrawford, Taylor25 min
Mar 31, 9:36 AM ESTFlash Flood WarningFFCBarrow, Butts, Carroll, Clayton, Cobb, Coweta and 18 more6 hr
Mar 31, 9:42 AM ESTSevere Thunderstorm WarningFFCBaldwin, Jones33 min
Mar 31, 9:45 AM ESTFlash Flood WarningFFCDeKalb, Fulton5 hr
Mar 31, 10:15 AM ESTFlash Flood WarningFFCCobb5 hr

Nearby

Severe Thunderstorm Warnings in Georgia, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.